Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 293, NWS Springfield, MO

June 30, 2017Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2017, 3:44 AM CDT for Crawford County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 3:44 AM CDT (08:44 UTC)
Expired
Jun 30, 2017, 4:00 AM CDT
In force
16 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Crawford County, KS

The radar

The Springfield radar (KSGF), 130 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 2:42 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS53 KSGF 300844
SVRSGF
KSC037-300915-
/O.NEW.KSGF.SV.W.0293.170630T0844Z-170630T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
344 AM CDT FRI JUN 30 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Crawford County in southeastern Kansas...

* Until 415 AM CDT

* At 343 AM CDT, severe thunderstorms were located along a line
  extending from Arcadia to Arma to Mccune, moving southeast at 50
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Frontenac...
  Girard...                         Arma...
  Cherokee...                       Mulberry...
  Chicopee...                       Mccune...
  Franklin...                       Arcadia...
  Beulah...                         Opolis...
  Croweburg...                      Yale...
  Ringo...                          Lone Oak...
  Polk...                           Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3754 9483 3767 9462 3734 9462 3734 9507
      3736 9507
TIME...MOT...LOC 0843Z 299DEG 45KT 3764 9460 3753 9471 3735 9498 

HAIL...<.75IN
WIND...60MPH
 
$$

Frye
1 follow-up statement
591 
WWUS53 KSGF 300900
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
400 AM CDT FRI JUN 30 2017

KSC037-300910-
/O.CAN.KSGF.SV.W.0293.000000T0000Z-170630T0915Z/
Crawford KS-
400 AM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 AM CDT for
southeastern Kansas.

LAT...LON 3754 9483 3767 9462 3734 9462 3734 9507
      3736 9507
TIME...MOT...LOC 0858Z 299DEG 45KT 3755 9439 3744 9450 3726 9477 

$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:27 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 30, 2:27 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
227 AM CDT Fri Jun 30 2017

.SHORT TERM...(Today and tonight)
Issued at 119 AM CDT Fri Jun 30 2017

The forecast remains complicated for today and tonight regarding
the risk for severe storms. Several mesoscale convective systems
(MCSs) developed across the central Plains during the overnight
period. These systems are moving in an east to southeast fashion
towards the Missouri Ozarks during the predawn hours.

We are fairly confident that these systems will tend to congeal
before sunrise as they push into southeastern Kansas and western
Missouri. It then looks like a general line of thunderstorms (with
a trailing stratiform region) will work east through much of the
remainder of the Missouri Ozarks this morning while gradually
weakening.

There will be some potential for damaging winds with this line of
storms across extreme southeastern Kansas and western Missouri
during the predawn hours. However, lower amounts of instability
will lessen the severe threat as these storms approach the U.S. 65
corridor.

Meanwhile, a synoptic scale short wave trough will dig southeast
from mid to late afternoon across the central Plains. As this
happens, a surface cold front will push southeast into the
Missouri Ozarks. We should therefore see the re-development of
thunderstorms starting late this afternoon along that synoptic
front, and potentially along any remaining outflow boundaries from
morning storms.

Coverage of thunderstorms may then increase this evening with the
approach of that wave along with an increasing low level jet
stream. Thunderstorms should then shift southeast with time
tonight as that front pushes south. Most of the thunderstorm
activity should be out of the Missouri Ozarks by sunrise on
Saturday.

Severe thunderstorm potential from this afternoon into this
evening will be highly dependent on whether or not we can see
some clearing this afternoon. High resolution models indicate
quite a variety of solutions regarding potential scenarios that
could play out. At this point, we feel that the best potential for
severe storms will occur near and south of the I-44 corridor due
to that front arriving later. Damaging wind gusts will be the
primary potential severe weather hazard. Once we get a better
feel for cloud cover trends and the position of any outflow
boundaries, the prospects for severe storms will be better
understood.

Temperatures today are a tough call due to that uncertainty in
cloud cover. We have taken a middle of the road approach for high
temperatures with most areas expected to warm into the lower 80s.
It is quite possible that some areas get into the middle 80s
where more sunshine occurs.

.LONG TERM...(Saturday through Thursday)
Issued at 119 AM CDT Fri Jun 30 2017

Confidence continues to increase that the front will move south of
the Missouri Ozarks on Saturday with dry conditions generally
expected. That front will then return north through the region
on Sunday which will again result in the potential for showers and
thunderstorms.

The threat for showers and thunderstorms will then persist through
Independence Day as we remain in a west-northwest flow aloft. We
do want to emphasize that we are not looking at a complete washout
by any means. However, the setup does look good for nocturnal
MCSs both Sunday night and Monday night, with this potential
activity then carrying over into the daytime hours.

Global models then indicate that the main upper level jet stream
may try and shift north of the region around the middle of next
week. This would put the Ozarks right on the southern periphery of
upper level northwesterly flow. This type of regime would still
result in some thunderstorm potential, albeit not as high as what
we will see early next week.

After a brief cool down early this weekend, temperatures should be
fairly close to normal for much of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Jun 29 2017

Widespread convection that has developed late this evening across
central Kansas will push toward the terminals overnight, affecting
the area through the morning hours. At this time, it appears that
there will be a brief break in thunderstorm activity late Friday
morning before additional development becomes possible by
afternoon.

Conditions will be VFR outside of thunderstorms, but IFR is likely
in and around thunderstorms. In addition, gusty and erratic winds
are likely within thunderstorms. A few storms could be strong or
severe, especially at JLN later tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Boxell
Hazardous weather outlook, Jun 29, 9:18 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
918 PM CDT Thu Jun 29 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
918 PM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.

DISCUSSION...

Thunderstorms have developed across portions of western Kansas
this evening. These storms are expected to develop into a complex
of storms and spread east into the area during the overnight
hours into Friday morning. Additional storms have also developed
across northwestern Missouri this evening. These storms are also
expected to slide south into the area later tonight.

As these storms initially move into southeastern Kansas and far
southwestern Missouri there will be the risk for wind in excess
of 60 mph. The storms should gradually weaken as they spread east
and south into the eastern Ozarks, but strong winds will remain
possible with any storm as they push through the area. A few of
the strongest storms may also be capable of hail up to the size of
dimes, but this will be localized in nature. Frequent cloud to
ground lightning strikes and locally heavy rainfall will also
accompany the storms overnight, especially across extreme
southeastern Kansas and far southwestern Missouri.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Weakening ongoing thunderstorms will be possible Friday morning.

Severe thunderstorm potential will increase Friday afternoon as a
cold front and outflow boundaries help trigger storms where
strong instability exists. Large hail and damaging winds will be
the primary risks during the afternoon and evening. Heavy
rainfall and flash flooding will be possible on at least a
limited basis.

The chance of thunderstorms will end across far southern Missouri
early Saturday then return to the area Sunday afternoon into
early next week including the Fourth of July.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jun 30, 2:45 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
245 AM CDT FRI JUN 30 2017

KSZ073-097-MOZ066-300845-
Bourbon KS-Crawford KS-Vernon MO-
245 AM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CRAWFORD AND
NORTHWESTERN VERNON COUNTIES UNTIL 345 AM CDT...

At 245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker to Moran to 6 miles southeast of
Chanute. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Fort Scott...                     Girard...
Arma...                           Marmaton...
Cherokee...                       Mccune...
Bronson...                        Uniontown...
Walnut...                         Fulton...
Redfield...                       Hepler...
Richards...                       Mapleton...
Stotesbury...                     Beulah...
Harding...                        Petersburg...
Farlington...                     Brazilton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 AM CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3803 9508 3804 9461 3806 9461 3805 9442
      3734 9482 3734 9505 3735 9508 3750 9509
TIME...MOT...LOC 0745Z 287DEG 32KT 3833 9503 3792 9517 3759 9541

Frye

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:45 AM CDTSpecial Weather StatementSGFBourbon, Crawford60 min
Jun 30, 2:53 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford52 min
Jun 30, 3:22 AM CDTSevere Thunderstorm WarningSGFCherokee53 min
Jun 30, 3:59 AM CDTSpecial Weather StatementSGFCherokee46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.